Header graphic for print
Dangerous Drugs & Medical Devices News & Commentary on Prescription Drug & Medical Device Lawsuits

2003 – AEDs with valproate linked to neurological birth defects

Posted in Depacon / Depakene / Depakote

In a 2003 edition of Epilepsia, a piece titled “Clinical care of pregnant women with epilepsy: neural tube defects and folic acid supplementation.” by M.S. Yerby and a team from North Pacific Epilepsy Research in Portland, Oregon demonstrated that a child’s in utero exposure to maternal antiepileptic drugs (particularly those containing valproate – Depakote, Depakene, Depacon; Abbott Laboratories, Inc.) is linked to a range of serious birth defects.

The team states, “Women with epilepsy (WWE) have a risk of bearing children with congenital malformations that is approximately twice that of the general population. Most antiepileptic drugs (AEDs) have been associated with such risk. Valproate and carbamazepine have been associated specifically with the development of neural tube defects (NTDs), especially spina bifida.” (emphasis added).

Because Abbott Laboratories, a major manufacturer of drugs containing valproate has failed time and again to adequately warn women of these and other serious risks, Depacon birth defect lawsuits are currently being filed in great number.

If you or a loved one used Depacon, Depakote, or Depakene during pregnancy and your child was born with a congenital malformation such as spina bifida, your family may be entitled to significant financial compensation from the manufacturer.  For a free, no-obligation case consultation, contact our team of Depacon birth defect lawyers at the information provided below.  We have the experience, resources, and skills required to win the justice you deserve.  Call today and see how we can help.

(855) 452 – 5528

justinian@dangerousdrugs.us

Our Depacon Lawsuit Information page is a great place to start if you have any questions about Depacon.